Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 16, NWS Aberdeen, SD

June 4, 1997Marshall County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 4, 1997, 5:30 PM CDT for Marshall County, South Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 1997, 5:30 PM CDT (22:30 UTC)
Expired
Jun 4, 1997, 6:00 PM CDT
In force
30 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Marshall County, SD

The radar

The Aberdeen radar (KABR), 72 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 1997-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 1997-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1285 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 10:27 AM CDT, 7 hours 3 minutes earlier.

Area forecast discussion, Jun 4, 10:27 AM CDT, 7 hours 3 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN
NATIONAL WEATHER SERVICE ABERDEEN SD
1030 AM CDT WED JUN 4 1997

EARLIER UPDATES SHOULD HANDLE SIT0UATION FOR THE MOST PART AND PLAN
NO FURTHER UPDATES AT MOMENT.  ALTHO AM CONCERNED THAT TEMPS MAY CLIMB
A BIT HIGHER THAN GOING FORECASTS.  WILL KEEP AN EYE ON.

.ABR...NONE.
TDK

In the hours before

Special weather statement, Jun 4, 11:49 AM CDT, 5 hours 41 minutes before
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE  ABERDEEN SD
1150 AM CDT WED JUN 4 1997

SDZ007-008-011-019>023-MNZ039-046-050500-
BIG STONE MN-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS-
TRAVERSE MN-
INCLUDING THE CITIES OF...BRITTON...SISSETON...WEBSTER...CLARK...
WATERTOWN...MILBANK...CASTLEWOOD...CLEAR LAKE...WHEATON...ORTONVILLE
1150 AM CDT WED JUN 4 1997

A FEW THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EARLY EVENING
BUT THE RISK OF SEVERE WEATHER IS LOW.

SDZ003>006-009-010-015>018-033>037-045-048-051-050500-
BROWN-BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-
JONES-LYMAN-MCPHERSON-POTTER-SPINK-STANLEY-SULLY-WALWORTH-
INCLUDING THE CITIES OF...MCINTOSH...MOUND CITY...EUREKA...ABERDEEN...
MOBRIDGE...ROSCOE...TIMBER LAKE...GETTYSBURG...FAULKTON...REDFIELD...
FT PIERRE...ONIDA...PIERRE...HIGHMORE...MILLER...MURDO...PRESHO...
FT THOMPSON
1150 AM CDT WED JUN 4 1997

NO SEVERE WEATHER EXPgECTED.

.A FEW THUNDERSTORMS MAY DEVELOP IN THE FAR NORTHEAST PART OF SOUTH
DAKOTA AS A TROF OF LOW PRESSURE MOVES IN FROM THE NORTH.  THE CHANCE OF
ANY OF THESE THUNDERSTORMS BECOMING SEVERE IS LOW.

TDK
Special weather statement, Jun 4, 11:50 AM CDT, 5 hours 40 minutes before
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE  ABERDEEN SD
1150 AM CDT WED JUN 4 1997

SDZ007-008-011-019>023-MNZ039-046-050500-
BIG STONE MN-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS-
TRAVERSE MN-
INCLUDING THE CITIES OF...BRITTON...SISSETON...WEBSTER...CLARK...
WATERTOWN...MILBANK...CASTLEWOOD...CLEAR LAKE...WHEATON...ORTONVILLE
1150 AM CDT WED JUN 4 1997

A FEW THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EARLY EVENING
BUT THE RISK OF SEVERE WEATHER IS LOW.

SDZ003>006-009-010-015>018-033>037-045-048-051-050500-
BROWN-BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-
JONES-LYMAN-MCPHERSON-POTTER-SPINK-STANLEY-SULLY-WALWORTH-
INCLUDING THE CITIES OF...MCINTOSH...MOUND CITY...EUREKA...ABERDEEN...
MOBRIDGE...ROSCOE...TIMBER LAKE...GETTYSBURG...FAULKTON...REDFIELD...
FT PIERRE...ONIDA...PIERRE...HIGHMORE...MILLER...MURDO...PRESHO...
FT THOMPSON
1150 AM CDT WED JUN 4 1997

NO SEVERE WEATHER EXPECTED.

.A FEW THUNDERSTORMS MAY DEVELOP IN THE FAR NORTHEAST PART OF SOUTH
DAKOTA AS A TROF OF LOW PRESSURE MOVES IN FROM THE NORTH.  THE CHANCE OF
ANY OF THESE THUNDERSTORMS BECOMING SEVERE IS LOW.

TDK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 5:30 PM CDTSevere Thunderstorm WarningABRMarshall10 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.